Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 25, NWS El Paso, TX

May 20, 20145 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 20, 2014, 7:04 AM MDT for 5 counties in New Mexico. It took effect at May 20, 2014, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2014, 7:04 AM MDT (13:04 UTC)
In effect from
May 20, 2014, 12:00 PM MDT
Expired
May 20, 2014, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 87 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5089 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWUS84 KEPZ 201304
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
704 AM MDT TUE MAY 20 2014

...CRITICAL FIRE WEATHER CONDITIONS CHARACTERIZED BY EXTREMELY
LOW HUMIDITY TO RETURN TO THE GILA AND LINCOLN ZONES TODAY...

.A STRONG UPPER LEVEL LOW OVER CENTRAL CALIFORNIA THIS MORNING
WILL MOVE INTO SOUTHERN NEVADA BY THIS EVENING. GUSTY SOUTHWEST
WINDS WILL DEVELOP AHEAD OF THIS SYSTEM...MAINLY OVER THE HIGHER
TERRAIN OF THE GILA AND LINCOLN NATIONAL FORESTS THIS AFTERNOON.
MEANWHILE...HUMIDITY LEVELS WILL REMAIN EXTREMELY DRY WHILE
OVERNIGHT RECOVERY LAST NIGHT REMAINED POOR. HAINES INDEX VALUES
THIS AFTERNOON WILL REACH 6 DUE TO VERY DRY AND UNSTABLE
CONDITIONS. 

NMZ110-113-202200-
/O.NEW.KEPZ.FW.W.0025.140520T1800Z-140521T0200Z/
SOUTHWEST MOUNTAINS-CAPITAN AND SACRAMENTO MOUNTAINS-
704 AM MDT TUE MAY 20 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING DUE TO STRONG WINDS AND VERY LOW HUMIDITY...

* EVENT: FIRE WEATHER ...ZONE 110 SOUTHWEST MOUNTAINS. FIRE 
  WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS. 

* TIMING: TODAY FROM NOON TO 8 PM MDT.

* HUMIDITY: MINIMUM RH 4 TO 8 PERCENT.

* WIND: SOUTHWEST UP TO 20 MPH WITH GUSTS TO 30 MPH.

* HAINES INDEX: 6.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HARDIMAN
1 follow-up statement
170 
WWUS84 KEPZ 201957
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
157 PM MDT TUE MAY 20 2014

...CRITICAL FIRE WEATHER CONDITIONS CHARACTERIZED BY EXTREMELY
LOW HUMIDITY TO PERSIST IN THE GILA AND LINCOLN ZONES THROUGH
THIS EVENING...

.A STRONG UPPER LEVEL LOW OVER CENTRAL CALIFORNIA WILL MOVE INTO
SOUTHERN NEVADA BY THIS EVENING. GUSTY SOUTHWEST WINDS WILL
DEVELOP AHEAD OF THIS SYSTEM...MAINLY OVER THE HIGHER TERRAIN OF
THE GILA AND LINCOLN NATIONAL FORESTS THIS AFTERNOON. MEANWHILE
HUMIDITY LEVELS WILL REMAIN EXTREMELY DRY. HAINES INDEX VALUES
THIS AFTERNOON WILL REACH 6 DUE TO VERY DRY AND UNSTABLE
CONDITIONS.

NMZ110-113-210200-
/O.CON.KEPZ.FW.W.0025.000000T0000Z-140521T0200Z/
SOUTHWEST MOUNTAINS-CAPITAN AND SACRAMENTO MOUNTAINS-
157 PM MDT TUE MAY 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
DUE TO STRONG WINDS AND LOW HUMIDITY...

* AREA AFFECTED: PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL NEW
  MEXICO INCLUDING FIRE WEATHER ZONES 110 AND 113. THIS INCLUDES
  THE LINCOLN AND GILA NATIONAL FORESTS.

* TIMING: TODAY FROM NOON TO 8 PM MDT.

* HUMIDITY: MINIMUM RH 4 TO 8 PERCENT.

* WIND: SOUTHWEST UP TO 20 MPH WITH GUSTS TO 30 MPH.

* HAINES INDEX: 6.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HARDIMAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 20, 4:25 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 20, 4:25 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
425 AM MDT TUE MAY 20 2014

.SYNOPSIS...
SOUTHWEST FLOW ALOFT WILL CONTINUE THE WARM WEATHER TODAY AND
WEDNESDAY. AN UPPER LOW OVER CENTRAL CALIFORNIA WILL DROP TO THE
NORTHERN BAJA THURSDAY...INCREASING THE MID AND HIGH LEVEL MOISTURE
ACROSS THE BORDERLAND. INCREASING LOW LEVEL EAST FLOW WILL BRING LOW
LEVEL MOISTURE INTO AREAS EAST OF EL PASO. THESE TWO FEATURES WILL
COMBINE TO GIVE MUCH OF THE AREA A CHANCE OF THUNDERSTORMS THURSDAY
AND FRIDAY...WITH THE BEST CHANCES OVER THE MOUNTAINS AND EAST OF EL
PASO. THE UPPER LOW LIFTS OUT OVER NEW MEXICO SATURDAY AND SUNDAY
FOR A DECREASE IN CLOUDS...THOUGH A SLIGHT CHANCE OF THUNDERSTORMS
WILL CONTINUE FOR THE MOUNTAIN AREAS.

&&

.DISCUSSION...
BROAD SOUTHWEST FLOW ALOFT CONTINUES OVER THE AREA AHEAD OF A
DIGGING LOW OVER CENTRAL CALIFORNIA. PERSISTENT BAND OF HIGH LEVEL
MOISTURE AND RESULTANT CIRRUS FORMATION WILL PERSIST TODAY THOUGH
GFS SHOWING ONLY MOISTURE ABOVE 300MB (30,000 FT) SURVIVING INTO
THIS AFTERNOON...AND THAT BAND SHIFTS NORTHWARD SOMEWHAT. EXPECT
LESS CIRRUS TODAY THAN YESTERDAY. ONE SUBTLE FEATURE TO WATCH FOR
THIS EVENING IS SOME MID LEVEL MOISTURE SEEPING NORTH FROM MEXICO
OVER HUDSPETH COUNTY. GFS CONTINUES TO SHOW MOISTURE MOVING UP
AROUND WESTERN END OF 700MB HIGH OVER THE GULF STATES. TIED IN WITH
THIS IS A WEAK DISTURBANCE MOVING OVER HUDSPETH COUNTY THIS EVENING.
GFS SHOWS FEW SPOTS OF QPF IN AREA. DID SHAPE POP GRID FIELD TOWARD
THIS SOLUTION BUT POPS STILL UNDER 10%. NEXT SHIFT CAN DECIDE TO
BEEF UP THESE POPS IF MORNING MODELS RUNS CONTINUE TO SHOW THIS.

UPPER LOW DROPS TO SOUTHERN NEVADA WEDNESDAY AS MID/UPPER LEVEL
WINDS TURN SOUTHERLY AND BEGIN TO IMPORT MOISTURE AT THOSE LEVELS
(MAINLY 700-500 MB). BY WEDNESDAY NIGHT LOW LEVEL SOUTHEAST FLOW
WILL FORCE A DRYLINE INTO THE FAR EASTERN CWA. AT THIS TIME LOOKS
WELL BEYOND CONVECTIVE PERIOD BUT FUTURE SHIFTS WILL NEED TO WATCH
THIS CLOSELY FOR EARLIER OR STRONGER ENTRY INTO THE CWA. ON THURSDAY
MOISTURE SOURCES MENTIONED ABOVE SHOULD BE AT THEIR MAX AND AIRMASS
BECOMES MODERATELY UNSTABLE WITH LI'S OF -1 TO -3. MUCAPE VALUES
REMAIN AT BEST ALONG THE FAR EASTERN MARGINS OF THE CWA WITH THE
DRYLINE. BOTTOM LINE...WITH HIGH DEWPOINT DEPRESSIONS REMAINING WEST
OF EL PASO...EXPECT THIS AREA TO SEE HIGH BASED THUNDERSTORMS WITH
LITTLE WETTING RAIN AND POSSIBLE DRY LIGHTNING. WITH STRONG DCAPE
VALUES OF 800-1200 J/KG AND DPT DEP OF 50+ DEG WEST OF EL
PASO...CAN'T RULE OUT POSSIBILITY OF STRONG DRY MICROBURST AND NEAR
SEVERE WIND VALUES. TO THE EAST NEAR THE DRYLINE...DECENT SPEED
SHEAR (BUT WEAK DIRECTIONAL SHEAR) ALONG WITH MARGINAL CAPE VALUES
COULD ALLOW A FEW STRONG UPDRAFTS TO DEVELOP. LOW WBZ LEVELS OF
AROUND 12,000 FT MSL COULD ALLOW DECENT BUT PROBABLY NON SEVERE HAIL
DEVELOPMENT.

GFS CONTINUES TO SHOW DRIER AIR BEGINNING TO MOVE IN FRIDAY AT LOW
AND MID LEVELS. LEFT POPS IN FOR LOWLANDS EL PASO EAST BUT NEXT
SHIFT MAY WANT TO PARE THIS BACK TO JUST HUDSPETH AND EASTERN OTERO
COUNTIES AS THE MODELS ARE TRENDING TOWARD THIS. BY FRIDAY NIGHT
UPPER LOW TRACKS ACROSS FAR SOUTHERN ARIZONA AND DRY SLOT BECOMES
MORE APPARENT. UPPER LOW LIFTS TO WEST CENTRAL NEW MEXICO SATURDAY
AFTERNOON AND TO FAR NORTHEAST NEW MEXICO SUNDAY AFTERNOON. THIS
SHOULD REMOVE THE LOWLANDS FROM THE RISK OF THUNDERSTORMS BUT A
CHANCE CONTINUES ACROSS THE MOUNTAIN ZONES BOTH SAT/SUN. BY MONDAY
THE UPPER LOW IS OVER THE NORTHERN TEXAS PANHANDLE. UPPER RIDGE
BUILDS IN OVER NEW MEXICO MONDAY BEHIND THE LOW. AIRMASS FAIRLY
STABLE BUT GFS STILL SHOWING SOME LIGHT PCPN OVER THE AREA LATTER
PART OF MONDAY. KEPT POPS OUT FOR NOW TO WAIT AND SEE WHAT NEXT
COUPLE OF MODEL RUNS SHOW IN THIS PERIOD.

&&

AVIATION...VALID 20/12Z-21/12Z...
P6SM SCT-BKN250 THRU PD. AFT 17Z...SURFACE WINDS INCREASING 10-15
KTS WITH GUSTS TO 25 KTS.

FIRE WEATHER...
VERY DRY CONDITIONS WILL CONTINUE TODAY AND WEDNESDAY BUT THEN BEGIN
TO SEE AN INCREASE IN HUMIDITY/DEW POINTS. NO SIGNIFICANT WINDS
EXPECTED THROUGH PERIOD...THOUGH THIS AFTERNOON COULD STILL SEE SOME
SOUTHWEST WIND GUSTS OF 25-30 MPH. UPPER LOW OVER CENTRAL CALIFORNIA
WILL DROP SOUTH TO THE NORTHERN BAJA BY THURSDAY. INCREASING
MOISTURE AND MID AND HIGH LEVELS WILL BEGIN AS THE LOW PRODUCES
SOUTHERLY FLOW. LOW LEVEL SOUTHEAST WINDS WILL DRAW THE DRY LINE
INTO THE EASTERN FIRE ZONES BUT SHOULD STAY JUST EAST OF EL PASO.
THIS WILL LEAD TO A CHANCE OF THUNDERSTORMS MOST OF THE AREA BUT
ESPECIALLY OVER THE MOUNTAIN ZONES. WITH LOWER SURFACE MOISTURE WEST
OF EL PASO...THUNDERSTORMS LIKELY HIGH BASED AND COULD PRODUCE SOME
DRY LIGHTNING ALONG WITH STRONG DOWNBURST WINDS. THURSDAY'S ACTIVITY
WILL LINGER INTO MUCH OF FRIDAY.

BY SATURDAY THE UPPER LOW LIFTS OUT OVER NORTHERN NEW MEXICO. STILL
A RISK OF THUNDERSTORMS OVER THE MOUNTAIN ZONES BOTH SAT/SUN...THEN
DRYING OUT TO START NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 94  67  92  66  89 /   0   0   0   0   0
SIERRA BLANCA           90  63  88  62  88 /   0   0   0   0  20
LAS CRUCES              90  58  88  58  86 /   0   0   0   0   0
ALAMOGORDO              88  59  89  58  87 /   0   0   0   0  20
CLOUDCROFT              70  45  68  45  65 /   0   0   0   0  30
TRUTH OR CONSEQUENCES   88  61  85  59  82 /   0   0   0   0   0
SILVER CITY             80  53  78  52  76 /   0   0   0   0   0
DEMING                  89  54  87  53  85 /   0   0   0   0   0
LORDSBURG               88  55  85  54  83 /   0   0   0   0   0
WEST EL PASO METRO      93  66  91  65  89 /   0   0   0   0   0
DELL CITY               95  57  91  56  90 /   0   0   0   0  20
FORT HANCOCK            97  62  94  61  92 /   0   0   0   0  20
LOMA LINDA              83  59  84  58  79 /   0   0   0   0  20
FABENS                  95  63  93  62  90 /   0   0   0   0   0
SANTA TERESA            91  62  90  59  88 /   0   0   0   0   0
WHITE SANDS HQ          90  67  88  66  87 /   0   0   0   0   0
JORNADA RANGE           89  49  88  51  85 /   0   0   0   0   0
HATCH                   92  55  88  55  86 /   0   0   0   0   0
COLUMBUS                89  59  86  58  86 /   0   0   0   0   0
OROGRANDE               90  64  90  63  87 /   0   0   0   0   0
MAYHILL                 84  51  80  52  76 /   0   0   0   0  30
MESCALERO               82  45  79  46  74 /   0   0   0   0  30
TIMBERON                79  42  77  50  72 /   0   0   0   0  30
WINSTON                 82  51  79  50  74 /   0   0   0   0  10
HILLSBORO               83  57  82  56  77 /   0   0   0   0   0
SPACEPORT               89  59  86  58  83 /   0   0   0   0   0
LAKE ROBERTS            80  47  80  46  74 /   0   0   0   0   0
HURLEY                  82  51  82  50  79 /   0   0   0   0   0
CLIFF                   82  43  83  44  81 /   0   0   0   0   0
MULE CREEK              83  38  80  38  78 /   0   0   0   0   0
FAYWOOD                 82  54  80  52  78 /   0   0   0   0   0
ANIMAS                  87  55  84  54  84 /   0   0   0   0   0
HACHITA                 87  53  86  52  84 /   0   0   0   0   0
ANTELOPE WELLS          87  56  86  55  85 /   0   0   0   0   0
CLOVERDALE              82  52  82  51  79 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, May 20, 6:06 AM MDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
606 AM MDT TUE MAY 20 2014

NMZ401>417-TXZ418>424-211215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
606 AM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. STRONG GUSTY WINDS AND
SMALL HAIL POSSIBLE WITH SOME STORMS. CONTINUED CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

Nearby

Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.